What is Topical Steroid Withdrawal?

When I first began this website, I came across other blogs written by people with horrible, horrible eczema. These people had something they were calling "topical steroid withdrawal", which I'd never heard of.

Since topical steroid ointment was something the doctors were prescribing me, it piqued my interest. I read page after page, followed their stories and was blown away...

Just take a look at what pops up when you do a google image search for "Topical Steroid Withdrawal". It looks PAINFUL.

So, what is Topical Steroid Withdrawal, exactly?

“RSS or Red Skin Syndrome, also known as Topical Steroid Addiction (TSA) or Topical Steroid Withdrawal (TSW), is a debilitating condition that can arise from the use of topical steroids to treat a skin problem, such as eczema. RSS can also arise from topical steroid use in individuals with no prior skin condition; such as with cosmetic use for skin bleaching or to treat acne, or in the case of caregivers who neglect to wash their hands after applying topical steroids on someone else.”
— International Topical Steroid Addiction Network (ITSAN)

Topical steroids are no joke, that's for sure. This is not something you should be using if you don't ABSOLUTELY NEED IT.

The whole premise of TSW aka Red Skin Syndrome AKA Topical Steroid Addiction is that like with any addition, you end up having to use more and more to get the desired effect... and eventually havoc is wreaked upon your body because it can't defend itself anymore.

After going off corticosteroids, the withdrawal symptoms are awful. Like I mentioned before, your hair can fall out... on top of horrible skin reactions, allergies, nerve pain and being fatigued and depressed.

I still use a topical steroid ointment (Desoximetasone) but only when I have a really aggressive patch of allergic contact dermatitis (eczema) or atopic dermatitis (another form of eczema). Even then, I use it very sparingly.

From all that I've read of everybody's experiences, TSW is caused by repeated use over a long length of time... so if it's becoming part of your daily routine... PLEASE BE CAREFUL.

When I was reading those topical steroid withdrawal (TSW) blogs back in the day, one thing I found was this: people saying that the National Eczema Association wouldn't recognize the condition... it broke my heart because it seemed like there were a LOT of people dealing with it and this is not just some slightly itchy skin! The lovely lady over at PINKLIKEABEACON even temporarily lost her HAIR because of it. I mean, come on. This is serious!

People speculated that the NEA wouldn't acknowledge TSW because they get funding from medical companies such as those who create steroids.

Well, crap.

But "are they really that corrupt?", I wondered...

I hoped not but you never know, right?

So, when I went to do a little research for this blog post...

I was SO HAPPY to find that the National Eczema Association is now addressing TSW and doing research!

My heart soared because the NEA is an influential organization in the eczema world. All I wanted from them was the intention and follow through of REALLY HELPING those suffering with eczema.

This is part of the statement from the National Eczema Association:

The National Eczema Association (NEA) has received patient inquiries regarding the use of topical corticosteroids (TCS) for eczema treatment. The inquiries range from clarification on appropriate TCS use and common side effects, to concern regarding what has been termed “topical steroid addiction (TSA),” “topical steroid withdrawal (TSW)” or “Red Skin Syndrome.” In response, NEA formed a Scientific Advisory Committee Task Force to conduct a systematic review of topical corticosteroid withdrawal/topical steroid addiction in patients with atopic dermatitis and other dermatoses, and create a NEA education announcement on Topical Steroid Addiction/Withdrawal.
— National Eczema Association

You can read the rest of their statement here.

Fingers crossed that their research really sheds some light on our situations so that the doctors out there can properly deal with the intense reality of prolonged topical steroid use. I mean, just check out these TSW blogs below... People dealing with Topical Steroid Withdrawal absolutely need to have their condition recognized by the medical community, so I'm glad it's finally in the beginning stages of happening.

Have you experienced TSW?

 

sources: Itsan, NEA